Hail, Edwards
- When
- August 17, 3:25 PM CST
- Where
- Edwards County, 5 mi SSE of Belpre
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.883, -99.067
5 hail, 1 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 17, 2:10 PM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 310 PM CDT WED AUG 17 2005 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGE WILL BE THE POSSIBILITY FOR ISOLATED THUNDERSTORMS THIS EVENING AND THURSDAY EVENING AND THEN THE ARRIVAL OF THE FRONT ON FRIDAY AFTERNOON. AFTERNOON CU HAS BEE DEVELOPING ALONG A WARM FRONTAL BOUNDARY THAT IS LINGERING OVER THE EASTERN PORTIONS OF THE CWA THIS AFTERNOON. A WEAK CONVERGENCE LINE WAS ALSO EVIDENT IN THE VIS SAT IMAGERY AND SFC PLOTS FROM KP28 TO NEAR KTCC. SOME STORMS WERE ALREADY STARTING TO FIRE IN THE WEST TEXAS PANHANDLE. THE WATER VAPOR IMAGERY IS SHOWING A COUPLE OF WAVES APPROACHING THE CENTRAL PLAINS. ONE WAS MOVING TOWARD NEBRASKA WHILE THE OTHER WAVE WAS MOVING FROM NEW MEXICO INTO THE TEXAS PANHANDLE REGION. THESE IMPULSES WILL HELP FOCUS THUNDERSTORM DEVELOPMENT TO THE NORTH AND SOUTH OF SOUTHWEST KANSAS BUT WITH THE ATMOSPHERE OVER SOUTHWEST KANSAS FAIRLY UNSTABLE AND NEARLY UNCAPPED, THINK THERE WILL STILL BE SOME WIDELY SCATTERED TO ISOLATED THUNDERSTORMS DEVELOPING. BASED ON AFTERNOON TRENDS, THINK THAT THE BEST CHANCE WILL BE IN THE EASTERN CWA WITH DIMINISHING POSSIBILITIES FARTHER TO THE NORTHWEST. ON THURSDAY, THE SURFACE TROUGH MOVES THROUGH ALL BUT THE SOUTHEAST CORNER OF THE CWA. PREVIOUS FORECASTS HAD A SLIGHT CHANCE FOR THUNDERSTORMS IN THAT AREA BY LATE AFTERNOON AND WILL LEAVE INTACT. THE LONG ANTICIPATED FRONT THAT WILL COOL THE WEATHER DOWN A BIT THIS WEEKEND WILL BE ROLLING INTO SOUTHWEST KANSAS LATE FRIDAY AFTERNOON AND EVENING. WILL INTRODUCE A SLIGHT CHANCE FOR THUNDERSTORMS TO THE NORTHERN PART OF THE CWA BY MID AFTERNOON AND SPREAD THESE SOUTH INTO THE EVENING HOURS. A VERY WARM AIRMASS WILL PUSH DAYTIME HIGHS WELL ABOVE NORMAL BEHIND THE TROUGH ON THURSDAY AND CONTINUE AHEAD OF THE FRONT ON FRIDAY. TEMPERATURES ON THURSDAY AND FRIDAY SHOULD BE IN THE UPPER 90S TO AROUND 100 AND HAVE ADJUSTED THE MAX TEMPS IN THE GRIDS UP ACCORDINGLY. DAYS 3-7... MODELS ARE IN GOOD AGREEMENT THAT COLD FRONT WILL MOVE THRU FRIDAY NIGHT. THINK THE BEST CHANCE OF RAIN WILL BE ALONG OR JUST BEHIND THE FRONT SO WILL GO 30-40 PERCENT FOR THIS PERIOD. WILL GRADUALLY TAPER POPS OFF SATURDAY-SATURDAY NIGHT WITH SOME LINGERING POST FRONTAL SHOWERS POSSIBLE. MODELS SHOW HIGH 850MB RH (AKA LOW CLOUD) HANGING AROUND WESTERN KS ON SATURDAY, AND TEMPS SHOULD REMAIN RATHER COOL DURING THE DAY. WILL LOWER GOING HIGHS A COUPLE DEGREES OR SO BUT FOR THE MOST PART THE GOING FORECAST HAD THE RIGHT IDEA. CLEARING SKIES SATURDAY NIGHT AND SURFACE RIDGE BUILDING IN WILL MAKE FOR A COOL NIGHT SO HAVE LOWERED GOING LOWS A FEW DEGREES BACK INTO THE 50S MOST AREAS. SUNNY SKIES RETURN FOR SUNDAY AND MONDAY SO TEMPS WILL MODERATE BACK INTO THE 80S. GFS/ECMWF BOTH HINT AT BRINGING SHORTWAVE ENERGY INTO THE PLAINS AROUND TUESDAY WITH OF COURSE TIMING BEING AN ISSUE. WILL THROW IN SOME LOW POPS AND WILL ADJUST TIMING IF NEED BE IN THE COMING DAYS. ANOTHER FRONT MAY BE APPROACHING BY THURSDAY OF NEXT WEEK, BUT MAY NOT MAKE AS MUCH PROGRESS TO THE SOUTH AS THE PREVIOUS FRONTS HAVE. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 100 69 97 / 10 10 10 20 GCK 64 100 66 95 / 10 10 10 20 EHA 62 98 66 96 / 10 10 10 20 LBL 66 100 68 97 / 10 10 10 20 HYS 67 98 67 98 / 20 10 10 20 P28 71 99 73 99 / 20 20 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && GERARD/LACY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1247 PM CDT WED AUG 17 2005 KSZ030-031-043>046-061>066-074>081-084>090-181000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 1247 PM CDT (1147 AM MDT) WED AUG 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT LATER THIS AFTERNOON, A HUMID AND UNSTABLE AIRMASS WILL BE AHEAD OF A DRYLINE THAT WILL BE LOCATED ALONG AND EAST OF THE COLORADO BORDER. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF THE DRYLINE. THESE STORMS COULD BECOME BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE STORMS COULD LAST INTO THE EARLY EVENING HOURS. THE POSSIBILITY EXISTS THAT SCATTERED THUNDERSTORMS DEVELOPING OVER WESTERN NEBRASKA COULD DEVELOP SOUTHEAST INTO THE HAYS AREA LATE THIS EVENING. THESE STORMS COULD HAVE THE POTENTIAL FOR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR MORE THUNDERSTORMS AS A COLD FRONT APPROACHES AND PASSES LATE FRIDAY AFTERNOON AND EVENING. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FROM AFTER 3 PM TIL 8 PM ALONG AND WEST OF HIGHWAY 83, AND AROUND MIDNIGHT IN THE HAYS AREA. GERARD
The Dodge City radar (KDDC), 80 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
5 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Numerous 4 to 6 inch diameter tree limbs were blown down.
This was a brief tornado. Although the condensation never reached the ground, there was a dust swirl that lasted less than one minute.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472370, 5472371, 5472372, 5472373, 5472374, 5472375, 5472376.